Alert archive / Alabama / Tornado Warnings in 2022

Tornado Warning 66, NWS Birmingham, AL

December 14, 2022Sumter County, Alabama

NWS Birmingham, AL issued this tornado warning at Dec 14, 2022, 1:58 PM CST for Sumter County, Alabama. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 14, 2022, 1:58 PM CST (19:58 UTC)
Expired
Dec 14, 2022, 2:45 PM CST
In force
47 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Sumter County, AL

The radar

The Columbus AFB radar (KGWX), 143 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 14, 12:22 PM CSTTornado Watch PDSSPC10 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2022-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2022-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 450 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
667 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
450 m²/s²
0-3 km storm-relative helicity
516 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

441 
WFUS54 KBMX 141958
TORBMX
ALC119-142045-
/O.NEW.KBMX.TO.W.0066.221214T1958Z-221214T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Birmingham AL
158 PM CST Wed Dec 14 2022

The National Weather Service in Birmingham has issued a

* Tornado Warning for...
  Southwestern Sumter County in west central Alabama...

* Until 245 PM CST.
    
* At 158 PM CST, a severe thunderstorm capable of producing a tornado
  was located near Alamucha, or 11 miles east of Meridian, moving
  northeast at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Livingston, York, Cuba, Epes, Emelle, Bluffport, Boyd, The
  University Of West Alabama, Old Mallard Airport, I 20 Welcome
  Center At Cuba, Payneville and Sumterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3263 8838 3278 8828 3266 8805 3264 8806
      3264 8808 3262 8808 3261 8807 3235 8841
TIME...MOT...LOC 1958Z 221DEG 30KT 3233 8852 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

87/Grantham
3 follow-up statements
464 
WWUS54 KBMX 142012
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
212 PM CST Wed Dec 14 2022

ALC119-142045-
/O.CON.KBMX.TO.W.0066.000000T0000Z-221214T2045Z/
Sumter AL-
212 PM CST Wed Dec 14 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 245 PM CST FOR
SOUTHWESTERN SUMTER COUNTY...
    
At 211 PM CST, a severe thunderstorm capable of producing a tornado
was located over Kewanee, or near Cuba, moving northeast at 35 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Livingston, York, Cuba, Emelle, Bluffport, Boyd, The University Of
West Alabama, Old Mallard Airport, I 20 Welcome Center At Cuba,
Payneville and Sumterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3277 8829 3264 8808 3261 8808 3257 8813
      3235 8841 3263 8838
TIME...MOT...LOC 2011Z 217DEG 29KT 3242 8846 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

87/Grantham
016 
WWUS54 KBMX 142023
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
223 PM CST Wed Dec 14 2022

ALC119-142045-
/O.CON.KBMX.TO.W.0066.000000T0000Z-221214T2045Z/
Sumter AL-
223 PM CST Wed Dec 14 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 245 PM CST FOR
SOUTHWESTERN SUMTER COUNTY...
    
At 223 PM CST, a severe thunderstorm capable of producing a tornado
was located near Cuba, moving northeast at 40 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Livingston, York, Cuba, Emelle, Boyd, The University Of West Alabama,
Old Mallard Airport, I 20 Welcome Center At Cuba, Payneville and
Sumterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3264 8808 3243 8831 3235 8841 3263 8838
      3277 8829 3265 8809
TIME...MOT...LOC 2023Z 209DEG 33KT 3251 8841 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

87/Grantham
073 
WWUS54 KBMX 142036
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
236 PM CST Wed Dec 14 2022

ALC119-142046-
/O.EXP.KBMX.TO.W.0066.000000T0000Z-221214T2045Z/
Sumter AL-
236 PM CST Wed Dec 14 2022

...THE TORNADO WARNING FOR SOUTHWESTERN SUMTER COUNTY WILL EXPIRE AT
245 PM CST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 800 PM CST for west central
Alabama.

LAT...LON 3264 8808 3243 8831 3235 8841 3263 8838
      3277 8829 3265 8809
TIME...MOT...LOC 2036Z 221DEG 30KT 3258 8833 

$$

87/Grantham

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Dec 14, 12:59 PM CST, 59 minutes earlier.

Area forecast discussion, Dec 14, 12:59 PM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1259 PM CST Wed Dec 14 2022

...New SHORT TERM, AVIATION...

.SHORT TERM...
(This afternoon through Thursday)
Issued at 1254 PM CST WED DEC 14 2022

Current radar depiction shows an axis of northeast propagating
showers across north and northwest Alabama. Rainfall rates have been
manageable so far. Radar estimates and surface obs indicate around
0.75 to 1.5 inches of rain have fallen across our northwest
quadrant. Rain remains focused in this corridor for much of the
afternoon with potential for another 1 to 2 inches of accumulation
as the lead front is nearly stationary over Mississippi. The risk
for flash flooding continues in the Flood Watch area as soils become
increasingly saturated. A vigorous 90-100kt mid-level shortwave
is rotating across the Southern Plains around the base of the
parent trough. This shortwave will provide the final push to send
the front through Central Alabama later this afternoon through the
evening.

Convective intensity has rapidly increased over south Mississippi
where multiple rotating supercells are gaining strength within a
warming zone where temperatures have risen into the lower to mid 70s
with dewpoints in the upper 60s. Several of these cells east of
Jackson, MS have already produced radar confirmed tornadoes.
In contrast, there has been a lull in the activity over southwest
Alabama which is allowing for rapid establishment of the warm
sector where MLCAPE is in the process of increasing to around
1000-1500 J/kg. Wind fields are already quite robust with
mesoanalysis indicating a broad zone of 60-70kt bulk shear in
addition to southeasterly surface winds contributing to large
curved hodographs. Potential for tornadoes, some strong will be
maximized across southwest Alabama including Sumter and Marengo
counties. There are still questions on how far inland the warm
sector will establish given weak CAD across east/northeast
Alabama, and any appreciable severe weather risk will end in a
tight gradient with northward extent. As such, the greatest risk
for severe storms will focus across our southern tier of counties
this afternoon through evening with much lesser risk in the north
where the airmass stays cooler with temperatures generally in the
50s to lower 60s. The cold front rapidly passes across Central
Alabama this evening with some risk continuing near and south of
the I-85 corridor through midnight. By sunrise tomorrow, the front
will be well into Georgia with rain ending in the east shortly
thereafter. Pleasant conditions expected tomorrow with clearing
skies and highs in the 50s.

86/Martin

&&

.LONG TERM...
(Thursday through Tuesday)
Issued at 321 AM CST WED DEC 14 2022

A deep upper low will continue to drift northeastward across the
Great Lakes Friday and Saturday, eventually reaching Ontario by
Sunday. A large trough will continue to cover much of the CONUS
along and east of the Rockies, with westerly flow across Central
Alabama. While it will certainly be cooler than it has been, the
west winds will keep temperatures from dropping too much Thursday
night with a freeze in only the typically cooler locations. Will
also go on the warmer side of guidance for highs Friday given the
west winds. A vigorous shortwave rounds the base of the trough
Saturday. This will bring an increase in mid and high level clouds,
but the low-level air mass remains dry. Therefore while there could
be some sprinkles in our southeast counties on Saturday, chances of
measurable rainfall remain less than 15 percent at this time. This
shortwave will cause flow to turn northwesterly and resultant cold
air advection will result in chilly temperatures for the weekend
with widespread below freezing low temperatures and many areas in
the 20s for lows.

Flow becomes quasi-zonal across the southern CONUS by Monday.
Ensembles suggest one or more southern stream shortwaves will move
through during the Monday/Tuesday timeframe. There continues to be a
lot of spread in the members and run to run inconsistency. Overall
trend seems to be slower and potentially more suppressed. With the
slower timing, temperatures should have time to warm well above
freezing ahead of any precipitation.

32/Davis

&&

.AVIATION...
(18Z TAFS)
Issued at 1254 PM CST WED DEC 14 2022

Periods of showers and storms and poor aviation conditions will
continue through this TAF period with a cold front expected to pass
across Central AL this evening. MVFR ceilings will become IFR
overnight then rapidly improve west to east tomorrow morning as the
front exits the area. Expect gusts up to 20-25 kts this afternoon
with winds shifting from southeasterly to westerly at all sites by
07Z.

86/Martin

&&

.FIRE WEATHER...

A strong front will bring widespread wetting rain and thunderstorms
to the area today through the early morning hours on Thursday.
Cooler and drier conditions finally return during the day on
Thursday behind the cold front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     43  55  31  53 / 100   0   0   0
Anniston    47  55  34  55 / 100   0   0   0
Birmingham  44  55  36  54 / 100   0   0   0
Tuscaloosa  45  55  35  55 /  90   0   0   0
Calera      46  56  37  55 / 100   0   0   0
Auburn      49  58  38  57 / 100  10   0   0
Montgomery  48  58  36  59 / 100   0   0   0
Troy        50  60  36  60 / 100   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Flood Watch until midnight CST tonight for the following
counties: Bibb-Blount-Calhoun-Cherokee-Chilton-Coosa-Etowah-
Fayette-Greene-Hale-Jefferson-Lamar-Marengo-Marion-Perry-Pickens-
Shelby-St. Clair-Sumter-Talladega-Tuscaloosa-Walker-Winston.

&&

SHORT TERM...86/Martin
LONG TERM....32
AVIATION...86/Martin
Hazardous weather outlook, Dec 14, 3:55 AM CST, 10 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
355 AM CST Wed Dec 14 2022

ALZ011>015-017>050-151300-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
355 AM CST Wed Dec 14 2022

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Severe storms will be possible this afternoon through tonight with
the highest threat across southern portions of Central Alabama.
Tornadoes and damaging winds will be possible.

Heavy rainfall and flash flooding will also be likely today and
tonight, generally across the northwest half of Central Alabama.

Wind gusts outside of thunderstorms may approach 35 mph mainly across
northern portions of Central Alabama today and tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Minor flooding is possible along the Tombigbee and Lower Black
Warrior River basins Thursday through Sunday. See the latest flood
statements for more details.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will be needed
today and tonight.

In the hours before

Special weather statement, Dec 14, 10:15 AM CST, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1015 AM CST Wed Dec 14 2022

ALZ030-031-141700-
Greene AL-Sumter AL-
1015 AM CST Wed Dec 14 2022

...A strong thunderstorm will impact portions of northwestern Greene
and northwestern Sumter Counties through 1100 AM CST...

At 1015 AM CST, Doppler radar was tracking a strong thunderstorm near
Emelle, or 16 miles north of Livingston, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Eutaw, Boligee, Gainesville, Emelle, New West Greene, Panola,
Allison, West Greene, Geiger, Warsaw, New Mount Hebron, Sumterville,
Eutaw Municipal Airport, Clinton, Pleasant Ridge, Lewiston and I 20
Rest Area Near Eutaw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3292 8835 3304 8810 3304 8808 3305 8807
      3304 8805 3304 8804 3305 8804 3307 8801
      3308 8798 3281 8784 3264 8838
TIME...MOT...LOC 1615Z 243DEG 32KT 3282 8829

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

25/Owen

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 14, 10:15 AM CSTSpecial Weather StatementBMXGreene45 min
Dec 14, 2:55 PM CSTAreal Flood AdvisoryBMXGreene, Pickens, Sumter, Tuscaloosa6 hr
Dec 14, 3:05 PM CSTTornado WarningBMXSumter29 min
Dec 14, 5:00 PM CSTAreal Flood AdvisoryBMXTuscaloosa3 hr

Nearby

Tornado Warnings in Alabama, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.